Hail, Moore
- When
- May 29, 2:15 PM EST
- Where
- Moore County, 2.16 mi SE of Addor
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 35.060, -79.441
Ping Pong ball size hail was reported along Maultsby Road near United States Highway 15-501.
A backdoor cold front dropped southwestward through central North Carolina and interacted with a warm and moist air mass. This allowed showers and storms to develop across southern and southwestern portions of central North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A backdoor cold front dropped southwestward through central North Carolina and interacted with a warm and moist air mass. This allowed showers and storms to develop across southern and southwestern portions of central North Carolina. A few of these storms became severe and produced isolated severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 29, 1:53 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 253 PM EDT THU MAY 29 2014 .SYNOPSIS...A COLD FRONT WILL STALL JUST SOUTH OF THE AREA ON FRIDAY. THEN...HIGH PRESSURE WILL EXTEND INTO THE REGION FROM THE NORTH OVER THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 245 PM THURSDAY... THE LATEST SURFACE ANALYSIS SHOWS THE BACKDOOR COLD FRONT HAS MOVED THROUGH THE AREA. SURFACE HIGH PRESSURE CONTINUES TO RIDGE INTO CENTRAL NC...HELPING MOVE THE FRONT THROUGH THE REGION. LOW CLOUDS HAVE MADE THEIR WAY THROUGH MUCH OF CENTRAL NC...WHICH MAY KEEP THE BEST INSTABILITY ACROSS THE FAR SW THIS EVENING. THE BEST CHANCES FOR CONVECTION ARE ACROSS THE SOUTHWEST WHERE THE RELATIVELY CLEAR SKIES HAVE ALLOWED FOR THE HIGHEST TEMPS AND DEWPOINTS AND THE BEST DESTABILIZATION. MLCAPE...1000-1500 J/KG...STRONG LOW LEVEL LAPSE RATES...AND MARGINAL MID-LEVEL LAPSE RATES ARE ALSO PRESENT. SHEAR STILL REMAINS WEAK...LESS THAN 20 KTS. AS A RESULT...WHILE AN ISOLATED DOWNBURST OR STRONG TO SEVERE WIND GUST IS POSSIBLE IN THE SOUTHWEST...EXPECT MAINLY GARDEN VARIETY SHOWERS AND STORMS. EXPECT SHOWERS TO CONTINUE ACROSS THE AREA OVERNIGHT...WITH THE BEST CHANCES SOUTHWEST OF THE TRIANGLE. OVERNIGHT LOWS WILL RANGE FROM AROUND 60 DEGREES NE TO MID 60S SOUTH. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... AS OF 245 PM THURSDAY... OVERCAST SKIES FRIDAY MORNING WILL START TO BREAK APART DURING THE DAY AS THE DRY AIR ADVECTING INTO THE MID LEVELS MIXES DOWN...WITH MANY PLACES BECOMING PARTLY SUNNY BY THE AFTERNOON. THE FRONTAL BOUNDARY WILL REAMIN IN THE VICINITY OF CENTRAL NC...WHICH WILL RESULT IN A TEMP GRADIENT OF APPROX 5-10 DEGREES FROM SW TO NE... HIGHS MAINLY IN THE MID 70S NE TO MID 80S SW. WITH THE BEST MOISTURE AND HIGHEST TEMPS IN THE SOUTH AND SOUTHWEST FRIDAY...EXPECT BEST INSTABILITY AND POTENTIAL FOR CONVECTION THERE. THOUGH THE ATMOSPHERE WILL CONTINUE TO DRY OUT OVERNIGHT...SOME LOW STRATUS COULD DEVELOP...MAINLY ACROSS THE SW HALF OF THE AREA. OVERNIGHT LOWS EXPECTED TO RANGE FROM MID 50S NE TO MID 60S SOUTH. && .LONG TERM /SATURDAY THROUGH THURSDAY/... AS OF 245 PM THURSDAY... TO BEGIN THE LONG TERM PERIOD...FAIRLY STRONG HIGH PRESSURE (~1025 MB) WILL BUILD DOWN THE EAST COAST AND PERSIST OVER THE REGION THROUGH AT LEAST THE WEEKEND. THIS WILL PUSH THE FRONT EVEN FURTHER SOUTH...WITH DRIER AIR FINALLY ABLE TO FILTER INTO THE AREA. ALOFT...SHORTWAVE RIDGING WILL BUILD EAST THROUGH EARLY NEXT WEEK. ALL OF THIS WILL VIRTUALLY BRING AN END TO OUR PRECIP CHANCES WITH STABLE NORTHEASTERLY FLOW DOMINATING. TEMPS WILL BE SLIGHTLY BELOW NORMAL OVER THE WEEKEND...WITH HIGHS GENERALLY IN THE UPPER 70S TO LOWER 80S AND OVERNIGHT LOWS IN THE MID TO UPPER 50S. SURFACE HIGH PRESSURE WILL THEN SHIFT OFFSHORE BY LATE MONDAY... ALLOWING THE LOW LEVEL FLOW TO GRADUALLY BECOME MORE SOUTHWESTERLY. THIS WILL RESULT IN INCREASING MOISTURE...AS WELL AS A MODERATION IN TEMPS. THERE IS SOME DISAGREEMENT WITH REGARDS TO THE EVOLUTION OF THE UPPER RIDGE...WITH THE GFS QUICKER TO BREAK IT DOWN AND THE ECMWF MAINTAINING THE RIDGE OVER THE AREA THROUGH THE MIDDLE OF THE WEEK. WITH THE FLATTENING OF THE RIDGE DEPICTED BY THE GFS...PRECIP CHANCES INCREASE AS EARLY AS TUESDAY. THIS MAY BE TOO QUICK (AS THE GFS ENDS TO BREAK RIDGES DOWN TOO QUICKLY)...THEREFORE WILL HOLD OFF INTRODUCING DIURNAL SHOWER/THUNDERSTORM ACTIVITY UNTIL WEDNESDAY AND THEN EVEN MORE SO INTO THURSDAY. TEMPS SHOULD RISE BACK ABOVE NORMAL...WITH A RETURN TO 90S BY THE MIDDLE OF THE WEEK. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AS OF 125 PM THURSDAY... 24 HOUR TAF PERIOD: WITH THE EXCEPTION OF TERMINALS IN THE FAR SW... KFAY...MUCH OF THE AREA IS EXPERIENCING MVFR CIGS AS THE BACKDOOR COLD FRONT CONTINUES TO PUSH THROUGH CENTRAL NC. SCATTERED SHOWERS AND STORMS HAVE DEVELOPED WEST AND NORTH OF THE AREA...AND WILL PUSH EAST OVER THE NEXT SEVERAL HOURS...LIKELY IMPACTING KINT...KGSO... KRDU...AND KFAY THIS AFT/EVE. ALTHOUGH KINT AND KGSO MAY CONTINUE TO BOUNCE BETWEEN VFR AND MVFR THIS AFTERNOON...EXPECT MVFR CONDITIONS TO CONTINUE ACROSS MUCH OF THE AREA THROUGH THIS EVENING. KFAY COULD POTENTIALLY GO DOWN TO MVFR AS WELL IF THE CLOUDS CONTINUE SLIDING SOUTHWARD. TONIGHT...EXPECT IFR/LIFT CIGS TO DEVELOP...MAINLY AFTER 00Z FRIDAY...ACROSS THE ENTIRE AREA...AND VISBYS COULD GO DOWN TO MVFR AS WELL...ESPECIALLY AT LOCATIONS THAT GET RAIN. SHOWERS MAY LINGER THROUGH THE NIGHT AND INTO FRIDAY...BUT GIVEN THE CURRENT UNCERTAINTY...WILL KEEP THAT PART OF THE TAFS DRY FOR NOW. SUB-VFR CEILINGS ARE LIKELY TO PERSIST IN MOST AREAS FRIDAY...WITH GRADUALLY LIFTING CIGS THROUGH THE LATE MORNING/AFTERNOON. LOOKING AHEAD: SUB-VFR CEILINGS WILL LIKELY PERSIST THROUGH FRIDAY NIGHT..ALTHOUGH A PERIOD OF VFR CONDITIONS IS POSSIBLE FRIDAY AFT/EVE. EXPECT VFR CONDITIONS TO RETURN SAT-MON AS DRY HIGH PRESSURE EXTENDS INTO THE REGION FROM THE NORTH. THE NEXT CHANCE FOR SUB-VFR CONDITIONS WILL BE TUESDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...KRD/VINCENT NEAR TERM...KC SHORT TERM...KC LONG TERM...KRD AVIATION...KC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 405 AM EDT THU MAY 29 2014 NCZ021>023-038>040-073>077-083>086-088-089-300815- FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-CHATHAM-STANLY- MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND- SAMPSON- 405 AM EDT THU MAY 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A BACK DOOR COLD FRONT MOVES INTO CENTRAL NORTH CAROLINA FROM THE NORTHEAST. AN ISOLATED STORM COULD BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS. LOCALLY HEAVY RAINFALL COULD ALSO LEAD TO ISOLATED FLASH FLOODING...PRIMARILY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. NCZ007>011-024>028-041>043-078-300815- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH- EDGECOMBE-WAKE-JOHNSTON-WILSON-WAYNE- 405 AM EDT THU MAY 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. VINCENT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
138 PM EDT THU MAY 29 2014
NCZ085-291830-
SCOTLAND-
138 PM EDT THU MAY 29 2014
...SPECIAL WEATHER STATEMENT...
AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SLOW MOVING SHOWER NEAR LAURINBURG...MOVING EAST AT 10 MPH. RAINFALL
AMOUNTS OF NEAR INCH IS POSSIBLE IN ONE HOUR OR LESS.
LOCATIONS IMPACTED INCLUDE...
LAURINBURG...MAXTON...WAGRAM...GIBSON...EAST LAURINBURG AND LAUREL
HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAIN CAN BE EXPECTED DUE TO THE SLOW MOVEMENT OF THIS
STORM... RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED
TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3480 7967 3483 7963 3482 7962 3483 7962
3499 7939 3497 7937 3486 7934 3482 7936
3477 7933 3466 7943 3463 7947
TIME...MOT...LOC 1735Z 263DEG 7KT 3477 7954
23SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
231 PM EDT THU MAY 29 2014
NCZ085-291930-
SCOTLAND-
231 PM EDT THU MAY 29 2014
...SPECIAL WEATHER STATEMENT...
AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS NEAR LAURINBURG...MOVING EAST AT 10
MPH.
LOCATIONS IMPACTED INCLUDE...
LAURINBURG...MAXTON...WAGRAM...GIBSON...EAST LAURINBURG...CAMP
MACKALL...LAUREL HILL AND SANDHILLS GAME LAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3481 7969 3483 7963 3482 7962 3485 7963
3494 7958 3499 7957 3503 7951 3504 7946
3496 7936 3486 7934 3482 7936 3477 7933
3463 7946
TIME...MOT...LOC 1830Z 283DEG 10KT 3485 7952
SECSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT THU MAY 29 2014
NCZ075-085-086-291930-
HOKE-MOORE-SCOTLAND-
253 PM EDT THU MAY 29 2014
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN HOKE...
SOUTH CENTRAL MOORE AND NORTHEASTERN SCOTLAND COUNTIES UNTIL 330 PM
EDT...
AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF HOFFMAN...OR 10 MILES WEST OF
RAEFORD...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RAEFORD...ABERDEEN...PINEBLUFF...CAMP MACKALL...ASHLEY HEIGHTS...
BOWMORE AND SANDHILLS GAME LAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
&&
LAT...LON 3488 7942 3500 7956 3505 7947 3506 7948
3506 7952 3507 7952 3515 7941 3498 7922
TIME...MOT...LOC 1853Z 235DEG 11KT 3501 7940
23The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Ping Pong ball size hail was reported along Maultsby Road near United States Highway 15-501.
Several trees were reported down on Brickyard Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517748, 517749.